ComplexCon returns to Long Beach Nov. 6 - 7 with hosts J. Balvin and Kristen Noel Crawley, performances by A$AP Rocky and Turnstile, and more shopping and drops.
Secure your spot while tickets last!
A woman in Russia died earlier in April after doctors wrongly injected her with embalming fluid, called formalin, instead of saline. 28-year-old Ekaterina Fedyaeva had come in for a routine procedure to remove ovarian cysts, per Buzzfeed News.
Fedyaeva initially went to the hospital on March 15 for the surgery. Because she had been trying to get pregnant, doctors recommended she have the ovarian cysts removed. However, during the operation, medical staff injected formalin—a combination of water and formaldehyde—into her abdominal cavity, as reported by Russian state-owned news agency Tass.
However, three weeks after the procedure, Fedyaeva died due to being poisoned by the embalming fluid. The incident is now being treated as a criminal case, according to Russian government-owned television network RT. Formalin is lethal when a person consumes the fluid or breathes in the fumes.
RT reported that the mistake reportedly happened because medical personnel didn’t read the name on the vial. Fedyaeva's mother shared that an investigator discovered that the doctors then attempted to evacuate the formalin from Fedyaeva.
However, Fedyaeva fell into a coma. She was then flown from her hospital in Ulyanovsk, a city in western Russia, to a hospital in Moscow, where she passed away due to organ failure.
“This type of error—where someone inadvertently injects someone with the wrong drug—has certainly happened before but it is relatively uncommon... [and] I've never heard of a case where a large dose of formalin is injected into a person intravenously,” Dr. Robert Wachter, chairman of the department of medicine at University of California, San Francisco, and an expert on patient safety, told Buzzfeed News.
He added that while such a mistake could happen, it’s rare that someone would erroneously add formalin to an IV bag, instead of another medication, due to the way formalin is typically stored in hosp.
“I have seen cases where someone mistakenly grabbed the wrong liquid and injected it into a patient and the patient was harmed... but it's rarely fatal,” Wachter said, adding, “Medication mix-ups have become much less common in the digital age... now we have computers and barcodes on pills and IV bags, so we can catch a lot of the mistakes that used to happen when it was a paper-based system.”
The Minister of Health, Family, and Social Welfare of the Ulyanovsk region, Rashid Abdullov took to Twitter to express his sympathies.
He wrote in Russian, “I express my sincere condolences to the relatives and those close to Ekaterina Fedyaeva. This is a big tragedy! We will provide all necessary help to the family. All guilty responsible parties have already been held accountable, investigative authorities are continuing to work.”
Adding, “I call on all colleagues, employees, and personnel of Ulyanovsk Region medical facilities to pay increased attention and caution when providing care. Nothing like this should happen again!”
Wachter added that a majority of medical errors are a result of a flawed hospital system, and not the fault of just one person. “Rather than try to staff hospitals with flawless human beings that never make mistakes, which don't exist, the best way to create safety is to learn from errors and create solutions that make the entire system goof-proof,” Wachter said.